Have Medical Questions? Ask a Doctor Online!
I think your doctor is right that you might be experiencing late term effects from your longstanding diabetes. One is what we call gastroparesis, where the stomach get "lazy" in a sense from the high sugars and fails to empty promptly. This can lead to food staying in the stomach for a prolonged period resulting in nausea, vomiting, bad heartburn and bad breath. Another possibility that might be at play here is damage to the autonomic nervous system, the one that normally takes care of things like the movement of the bowels without our having to think about it. The "automatic" nature of these processes can get dysfunctional leading to diarrhea or constipation or a combination of both.
It's important in a situation like this to keep one's sugars under tight control and avoid large meals. It also helps to increase fiber in one's diet and consider taking an anticholinergic or antispasmodic agent at night to keep the bowels from being overactive (when there is diarrhea). It would also be wise to have a colonoscopy if you haven't done so in the past 5-7 years, as there may be another condition in the bowel causing or contributing to your symptoms. An added benefit of the colonoscopy is that the bowel prep is a form of colon cleansing that might help to reduce the bad smell you are experiencing.
Hi there. How are you doing today? Is there anything else I can help you with? Let me know, I would be happy to do what I can.
Hi Robert. Do you have any follow up questions concerning my reply? If your questions have been answered, please don't forget to provide a rating.